International Journal of Hematology

DOI: 10.1007/s12185-018-2481-8 Pages: 1-6

Breakthrough infection of Geotrichum capitatum during empirical caspofungin therapy after umbilical cord blood transplantation

1. Japan Community Healthcare Organization Kyushu Hospital, Department of Hematology/Oncology

2. Kurume University School of Medicine, Division of Hematology and Oncology, Department of Medicine

3. Hiroshima Red Cross Hospital & Atomic-bomb Survivors Hospital, Department of Transfusion Medicine

4. Hiroshima Red Cross Hospital & Atomic-bomb Survivors Hospital

Correspondence to:
Tsuyoshi Muta
Tel: +81-82-241-3111
Email: muta0621@gmail.com

Close

Abstract

We experienced a breakthrough fungal infection caused by Geotrichum capitatum during empirical therapy with caspofungin. A 68-year-old male patient with refractory acute lymphoblastic leukemia had received umbilical cord blood transplantation after two courses of induction therapy. Empirical therapy with caspofungin was initiated 5 days before transplantation. Tacrolimus was continuously infused to prevent graft-versus-host disease. A minidose of methotrexate was intravenously administered on days 1 and 3 post-transplantation, which was changed to prednisolone from day 7 due to severe mucositis. During a recurrence of fever on day 11, blood cultures were found to be positive for a yeast-like organism, which was later confirmed by mass spectrometry to be G. capitatum. The serum levels of beta-d-glucan were elevated to 747 pg/mL. Caspofungin was switched to liposomal amphotericin B; however, radiological findings revealed pulmonary, splenic, and central nervous system involvement. Progressive renal and hepatic dysfunction subsequently developed. The patient died on day 25 post-transplantation secondary to the development of hemophagocytic syndrome and respiratory failure. We emphasize that recurrent febrile episodes, prolonged neutropenia, and underlying gastrointestinal mucosal damage require extreme caution due to the possibility of breakthrough infection caused by new fungal pathogens during empirical therapy with caspofungin.

To access the full text, please Sign in

If you have institutional access, please click here

Share the Knowledge